Comments

Allergy to antibiotics in children

Allergy to antibiotics in children

Like any other drug, antibiotics can cause allergic reactions in children, but these allergies are not always easy to diagnose. Antibiotics, drugs recommended in the treatment of bacterial infections, can cause allergic reactions at any age, but the most exposed are adults between 20 and 49 years old.
Allergy to antibiotics in children can manifest with different symptoms, but most often you can see reddened and irritated skin. In severe cases, the allergy may obstruct the airways or lead to anaphylactic shock.
Penicillin and sulfamides are antibiotics with the highest risk of allergy, but any such drug can cause an adverse reaction to your baby.

How antibiotic allergy appears

Depending on the intensity of the rectification, the allergy to antibiotics is classified into three types:

  • immediate: the symptoms appear within an hour;
  • accelerated: the symptoms appear between one and four hours;
  • delayed: symptoms appear after three days.

The allergic reaction also depends on the administration of antibiotics. The risk of allergy is higher for intravenous or intramuscular administration than for oral administration.

Photo: theleader.info

How allergy to antibiotics manifests

The greatest risk factor is the previous exposure to the allergic agent. In infants, exposure could have occurred during pregnancy, if the mother had been treated with antibiotics.
The most common symptoms of antibiotic allergy include:

  • redness and irritation of the skin;
  • itching of the skin;
  • itching sensations in the eye area;
  • swelling of the mouth and throat;
  • respiratory congestion.

In extremely severe cases, a number of other symptoms may occur:

  • cyanosis (skin whitening);
  • dizziness;
  • faint;
  • anxiety;
  • nausea;
  • diarrhea;
  • blood pressure rise.

What measures should be taken

In the event of specific symptoms, antibiotic treatment should be discontinued immediately. Depending on the severity of the symptoms, parents can consult a doctor or wait for their improvement and disappearance.
If your baby has difficulty breathing after receiving antibiotics, it is advisable to consult an emergency doctor as a serious allergic reaction can lead to complete airway blockage and death.
Most often, the symptoms are relieved after administration of antihistamines or corticosteroids.

Diagnosis of antibiotic allergy

Antibiotic allergy can rarely be diagnosed without doubt, as the symptoms may also be caused by the infection for which the treatment was prescribed. When the baby is undergoing drug treatment that does not contain only antibiotics, identifying the substance that caused the allergic reaction can be even more difficult.
Penicillin is one of the few antibiotics that produce immunoreactive metabolites that can be detected by tests to clearly determine the cause of symptoms.
Allergenic tests can be performed by pinching the skin, but in case of severe allergy, the test can endanger the baby's life. Even if the tests are negative, mild symptoms (redness of the skin without itching) may occur following the administration of antibiotics.
In cases where the allergy is mild, and the treatment is absolutely necessary and cannot be replaced, the allergist can try to desensitize the baby to antibiotics, but this operation is only performed in the hospitalized children, because their reactions must be carefully monitored.
Ampicillin or amoxicillin causes mild allergic reactions in 5-10% of children, and the allergic reaction is almost guaranteed when this antibiotic is prescribed as a treatment for infectious mononucleosis.

Antibiotic abuse

Antibiotics are only recommended for the treatment of bacterial infections, not in the case of colds, flu or other infections caused by viruses.
The abuse over time leads to increased resistance of bacteria to this category of drugs. Bacteria that were easy to kill with the introduction of antibiotics are now more resistant and can cause more serious infections.
Administer your baby's antibiotics only at the doctor's recommendation and keep it under observation for the first three days after starting treatment, so you can quickly identify any allergic reaction.

Tags Antibiotics Allergy Children antibiotics Antibiotics children risk Administration of medicines for children